Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A character-theoretic approach to embeddings of rooted maps in an orientable surface of given genus


Authors: D. M. Jackson and T. I. Visentin
Journal: Trans. Amer. Math. Soc. 322 (1990), 343-363
MSC: Primary 05C30; Secondary 05C10, 20C15
DOI: https://doi.org/10.1090/S0002-9947-1990-1012517-8
MathSciNet review: 1012517
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The group algebra of the symmetric group and properties of the irreducible characters are used to derive combinatorial properties of embeddings of rooted maps in orientable surfaces of arbitrary genus. In particular, we show that there exists, for each genus, a correspondence between the set of rooted quadrangulations and a set of rooted maps of all lower genera with a distinguished subset of vertices.


References [Enhancements On Off] (What's this?)

  • [1] G. E. Andrews, The theory of partitions, Encyclopedia Math. Appl., Vol. 2, Addison-Wesley, Reading, Mass., 1976. MR 0557013 (58:27738)
  • [2] D. Arquès, Relations fonctionelles et dénombrement des cartes pointées sur le tore, J. Combinatorial Theory Ser. B 84 (1987), 253-274. MR 916371 (88k:05096)
  • [3] E. A. Bender and E. R. Canfield, The number of rooted maps on an orientable surface (preprint). MR 1129556 (92g:05100)
  • [4] E. A. Bender and N. C. Wormald, Almost all convex polyhedra are asymmetric, Canad. J. Math. 37 (1985), 854-871. MR 806644 (87b:52014)
  • [5] D. Bessis, C. Itzykson, and J. B. Zuber, Quantum field theory techniques in graphical enumeration, Adv. in Appl. Math. 1 (1980), 109-157. MR 603127 (83j:81067)
  • [6] J. R. Edmonds, A combinatorial representation for polyhedral surfaces, Notices Amer. Math. Soc. 7 (1960), 646 (Abstract).
  • [7] I. P. Goulden and D. M. Jackson, Combinatorial enumeration, Wiley, New York, 1983. MR 702512 (84m:05002)
  • [8] J. L. Gross and S. R. Alpert, The topological theory of current graphs, J. Combinatorial Theory Ser. B 17 (1974), 218-233. MR 0363971 (51:226)
  • [9] J. L. Gross and T. W. Tucker, Topological graph theory, Wiley Interscience, New York, 1987. MR 898434 (88h:05034)
  • [10] L. Heffter, Ueber das Problem der Nachbargebiete, Math. Ann. 38 (1891), 477-508. MR 1510685
  • [11] P. Hoffman and B. Richter, Embedding graphs in surfaces, J. Combinatorial Theory Ser. B 36 (1984), 65-84. MR 742387 (85d:05103)
  • [12] D. M. Jackson, Counting cycles in permutations by group characters, with an application to a topological problem, Trans. Amer. Math. Soc. 299 (1987), 785-801. MR 869231 (88c:05011)
  • [13] -, Some combinatorial problems associated with products of conjugacy classes of the symmetric group, J. Combinatorial Theory Ser. A 49 (1988), 363-369. MR 964394 (89k:05009)
  • [14] D. M. Jackson and T. I. Visentin, Character theory and rooted maps on an orientable surface of given genus: face-colored maps, Trans. Amer. Math. Soc. 322 (1990), 365-376. MR 1012516 (91b:05094)
  • [15] G. James and A. Kerber, The representation theory of the symmetric group, Encyclopedia Math. Appl., Addison-Wesley, Reading, Mass., 1981. MR 644144 (83k:20003)
  • [16] I. G. Macdonald, Symmetric functions and Hall polynomials, Clarendon Press, Oxford, 1979. MR 553598 (84g:05003)
  • [17] J.-P. Serre, Linear representations of finite groups, Springer-Verlag, New York, 1977. MR 0450380 (56:8675)
  • [18] W. T. Tutte, The dissection of equilateral triangles into equilateral triangles, Proc. Cambridge Philos. Soc. 44 (1948), 463-482. MR 0027521 (10:319c)
  • [19] -, A census of planar maps, Canad. J. Math. 15 (1963), 249-271. MR 0146823 (26:4343)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 05C30, 05C10, 20C15

Retrieve articles in all journals with MSC: 05C30, 05C10, 20C15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1990-1012517-8
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society